Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a patient wash and dry their hands before a fingerprick glucose test?

  1. AClean hands make the finger bleed more slowly
  2. BWet hands give a falsely high reading
  3. CSugar on the skin can give a falsely high reading
  4. DIt is only needed if the hands look dirty
2.Nursing fundamentalsHard

Which feature suggests that a sore area is a moisture lesion rather than a pressure ulcer?

  1. AA circular area of damage directly over the sacral bone
  2. BDiffuse, irregular redness in a skin fold, not over a bone
  3. CA dark area of necrotic tissue over the heel
  4. DA deep wound with straight edges over the hip
3.Clinical nursingMedium

A patient with pneumonia is breathless and coughing up thick sputum. Which nursing measure helps most with breathing?

  1. ASitting the patient upright and supporting them to clear secretions
  2. BRestricting all oral fluids
  3. CLying the patient flat so that they can rest and conserve energy
  4. DDiscouraging coughing to save energy
4.Clinical nursingHard

A potassium result of 6.9 mmol/L comes back on a well patient with a normal ECG, and the laboratory reports that the sample was haemolysed. What is the best action?

  1. AIgnore the result because the patient looks well and the ECG is normal
  2. BStart a potassium supplement
  3. CGive IV insulin and glucose straight away
  4. DRepeat the blood test promptly, as haemolysis can falsely raise potassium
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 61 mmHg (8.1 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 61 mmHg (8.1 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 52 mmHg (6.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 75 mmHg (10.0 kPa)PaCO₂ 52 mmHg (6.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: constantly moist; activity: chairfast; mobility: very limited; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 61 kg and is 180 cm tall. Calculate the BMI and click the WHO weight category.

61 kg180 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.8 g/kg/day75 mL/h61 kg18 h/day10 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 61 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 75 mL/h for 18 hours a day. A protein powder supplies 10 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

61 kg1.8 g/kg/day55 g/L75 mL/h · 18 h10 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
166 kg176 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 176 cm tall and weighs 166 kg. The practice protocol gives 13 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 25 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

176 cm166 kgwomanBMI 30–50: 13 kcal/kg actualBMI > 50: 25 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionatrial flutter, 4:1 conductionatrial fibrillationjunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2atrial flutter, 4:1 conduction
  3. 3atrial fibrillation
  4. 4junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVdual-chamber (AV) paced rhythmidioventricular rhythmpaced rhythm, failure to capturesinus rhythm with wide QRS

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1dual-chamber (AV) paced rhythm
  2. 2idioventricular rhythm
  3. 3paced rhythm, failure to capture
  4. 4sinus rhythm with wide QRS
13.Prioritization & delegationMedium

On the first day after abdominal surgery, a patient has a temperature of 37.9 °C and reduced breath sounds at the lung bases. Which nursing action is most helpful?

  1. AEncourage deep breathing, coughing and use of the incentive spirometer
  2. BKeep the patient lying flat in bed to rest the incision fully
  3. CGive a cough suppressant so that the incision is not strained
  4. DRestrict oral fluids so that the lungs do not fill up with extra fluid
14.Prioritization & delegationHard

A patient with a severe asthma attack had a PaCO₂ of 32 mmHg (4.3 kPa) on arrival. An hour later it is 46 mmHg (6.1 kPa), and the patient seems tired. What does this suggest?

  1. ARespiratory muscle fatigue with possible impending respiratory failure
  2. BThe patient is hyperventilating even more than before and needs calming
  3. CA laboratory error that should be ignored
  4. DThe asthma is improving, because the PaCO₂ is now near normal
15.Infection control & patient safetyMedium

A patient receiving continuous nasogastric feeding has pulled the tube partly out. What should the nurse do first?

  1. APush the tube back in and restart the feed
  2. BTape the tube in its new position and continue
  3. CIncrease the feed rate to make up for the lost time
  4. DStop the feeding until the tube position is checked
16.Infection control & patient safetyHard

A patient’s blood splashes onto a nurse’s forearm. The skin is intact. What is the correct response?

  1. AStart HIV post-exposure prophylaxis right away, before any other step is taken
  2. BScrub the area with undiluted bleach
  3. CDo nothing, because intact skin cannot be contaminated
  4. DWash the area with soap and water, then follow the reporting policy
17.Lab values & electrolytesMedium

A patient on a heparin infusion has an aPTT of 110 seconds; the protocol target is 1.5–2.5 times the control of 30 seconds. What should the nurse do?

  1. AFollow the heparin protocol, check for bleeding and inform the provider
  2. BGive vitamin K as prescribed and continue the infusion
  3. CIncrease the infusion rate, because the result is above the target range
  4. DContinue unchanged and repeat the aPTT the next morning
18.Lab values & electrolytesHard

A patient has a hematocrit of 60% and a raised red cell mass. Which result suggests polycythemia vera rather than secondary polycythemia from chronic hypoxia?

  1. AA high erythropoietin level
  2. BA low oxygen saturation
  3. CA high carboxyhemoglobin
  4. DA low erythropoietin level

3Solutions

1.Nursing fundamentals

Answer: C · Sugar on the skin can give a falsely high reading

Why this is the answer

Traces of food or drink on the finger can raise the reading. Washing with water and drying fully gives an accurate result; alcohol wipes can also affect some meters.

Answer

C · Sugar on the skin can give a falsely high reading
2.Nursing fundamentals

Answer: B · Diffuse, irregular redness in a skin fold, not over a bone

Why this is the answer

Moisture lesions are usually superficial, diffuse and irregular, often in the natal cleft or skin folds. Pressure ulcers are typically over bony prominences and may have necrotic tissue.

Answer

B · Diffuse, irregular redness in a skin fold, not over a bone
3.Clinical nursing

Answer: A · Sitting the patient upright and supporting them to clear secretions

Why this is the answer

An upright position improves lung expansion, and adequate fluids, deep breathing and coughing help clear sputum. Oxygen is given to target saturations if needed.

Answer

A · Sitting the patient upright and supporting them to clear secretions
4.Clinical nursing

Answer: D · Repeat the blood test promptly, as haemolysis can falsely raise potassium

Why this is the answer

Haemolysis in the tube releases intracellular potassium, giving a falsely high reading. The result still needs prompt repeating and review, because true hyperkalaemia cannot be excluded.

Answer

D · Repeat the blood test promptly, as haemolysis can falsely raise potassium
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 31.35 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|61 − 40| = 21 mmHg → 2.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·2.1 = 31.35 mmol/L

Answer

HCO₃⁻ = 31.35 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 145.2 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 52/0.8 = 285.2 − 65 = 220.2 mmHg

Gradient

A–a = 220.2 − 75 = 145.2 mmHg

Answer

A–a gradient = 145.2 mmHg
7.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: constantly moist → 1
activity: chairfast → 2
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 1 + 2 + 2 + 2 + 3 = 14

Answer

B = 14
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 61/1.8² = 18.83

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: n = 4

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·61 = 109.8 g/day

Protein from the feed

75·18 = 1350 mL = 1.35 L
1.35·55 = 74.25 g/day

Shortfall

ΔP = 109.8 − 74.25 = 35.55 g

Scoops

35.55/10 = 3.555 → n = 4

Answer

n = 4
10.Enteral & parenteral nutrition calculations

Answer: E = 1672 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 166/1.76² = 53.59 kg/m²

Ideal body weight (Devine)

176 cm/2.54 = 69.29 in
IBW = 45.5 + 2.3·(69.29 − 60) = 66.87 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 25·66.87 = 1672 kcal/day

Answer

E = 1672 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 9 QRS complexes in 6 s, × 10 = 90 per minute.
2. Rhythm: irregularly irregular, R–R from 0.50 to 0.78 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.18 s after the first one (the programmed AV delay).
5. QRS: 0.14 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · Encourage deep breathing, coughing and use of the incentive spirometer

Why this is the answer

Reduced basal breath sounds and a mild temperature early after surgery often mean atelectasis. Deep breathing, coughing, incentive spirometry and early mobilization help re-expand the lungs.

Answer

A · Encourage deep breathing, coughing and use of the incentive spirometer
14.Prioritization & delegation

Answer: A · Respiratory muscle fatigue with possible impending respiratory failure

Why this is the answer

Early in an asthma attack, fast breathing lowers the PaCO₂. A rising, “normal” value in a tiring patient means they can no longer move enough air, which is a warning sign of respiratory failure.

Answer

A · Respiratory muscle fatigue with possible impending respiratory failure
15.Infection control & patient safety

Answer: D · Stop the feeding until the tube position is checked

Why this is the answer

A displaced tube may now sit in the esophagus or airway. The feeding is stopped and the tube is not pushed back blindly. Its position is checked according to policy, or it is replaced.

Answer

D · Stop the feeding until the tube position is checked
16.Infection control & patient safety

Answer: D · Wash the area with soap and water, then follow the reporting policy

Why this is the answer

Blood on intact skin carries very little risk of bloodborne infection, but it is still washed off promptly and handled according to policy. Bleach damages skin, and prophylaxis is for higher-risk exposures.

Answer

D · Wash the area with soap and water, then follow the reporting policy
17.Lab values & electrolytes

Answer: A · Follow the heparin protocol, check for bleeding and inform the provider

Why this is the answer

110 s is well above the target of about 45–75 s, so the bleeding risk is high. The nurse follows the heparin protocol, assesses for bleeding and informs the provider. Protamine is the reversal agent for heparin; vitamin K reverses warfarin.Checked against: Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026)

Answer

A · Follow the heparin protocol, check for bleeding and inform the provider
18.Lab values & electrolytes

Answer: D · A low erythropoietin level

Why this is the answer

In polycythemia vera, a marrow mutation (usually JAK2) drives red cell production, so erythropoietin is low. In secondary polycythemia from hypoxia (COPD, high altitude, smoking), erythropoietin is high. Often white cells and platelets are also raised in polycythemia vera.Checked against: Erythropoietin test · MedlinePlus (NIH) (2025); Polycythemia vera · MedlinePlus (NIH) (2025)

Answer

D · A low erythropoietin level

ExamProblems · examproblems.com/courses/nursing-fundamentals